The Risk of Heroin Overdose After Detox
Heroin’s effects on the brain pose both immediate and long-term risks for anyone who uses or even tries the drug. Those who become addicted to heroin, more often than not, require professional drug treatment care in order to stop using. According to the U.S. National Library of Medicine, heroin overdose is one of the main causes of premature death in heroin users. While many do benefit from detox care, the potential for heroin overdose can be especially high once a person completes detox treatment.
Addiction has a two-fold nature made up both physical and psychological dependencies. While heroin detox goes a long way towards treating the physical dependency, the risk of heroin overdose increases considerably in the absence of needed psychological addiction treatment.
Call Detox.com now to find heroin rehab centers near you!
Heroin Detox Treatment
As the first stage of recovery, heroin detox treatment enables recovering addicts to break the body’s physical dependency on the drug. While this is an essential first step, it’s only the beginning of the recovery process.
The immediate rush of euphoric feelings brought on by heroin makes it difficult for recovering addicts to settle into the recovery and do the necessary work to get well. After detox, a person must take steps to address the psychological aspects of addiction. Oftentimes, this means entering into a residential facility, or at the very least attending an outpatient treatment program.
Long-Term Withdrawal Effects
During the detox stage, recovering addicts experience the acute withdrawal effects of addiction, such as chills, night sweats, vomiting and depression. After detox, many people still experience residual withdrawal effects due to the damage caused to brain and body functions from long-term drug use.
Residual withdrawal effects take the form of psychological symptoms, most notably, depression. Many recovering addicts experience a persistent feeling of discontent and unhappiness as brain chemical functions still struggle to regulate a person’s emotional state. This pervasive feeling of discontent can easily drive a person back to drug use, at which point the risk of heroin overdose becomes extremely high.
Lower Tolerance Levels
The brain’s rising tolerance levels for heroin are the driving force behind addiction. Brain tolerance levels drop significantly during detox treatment. Once a person completes treatment, lower tolerance levels place recovering addicts at high risk of heroin overdose, according to the University of California-San Francisco.
Heroin acts a central nervous system depressant, meaning it slows down vital bodily processes. Someone who relapses after detox will likely attempt to ingest the same dosage amount used prior to detox. Since the brain has a lower tolerance level, heroin overdose is more than likely.
Symptoms of heroin overdose develop quickly, requiring immediate medical attention. Signs of heroin overdose include:
- Shallow breathing
- Inability to breathe
- Pinpoint pupils
- Low blood pressure
- Weak pulse
According to the British Medical Journal, people who complete heroin detox with success are more likely to die within a year than users who drop out of detox treatment. Without adequate treatment supports in place, the behaviors associated with the addiction lifestyle inevitably resurface. When this happens, relapse is all but inevitable and the potential for heroin overdose is high.